The parkinsonism-hyperpyrexia syndrome

Newman, E.J., Grosset, D. and Kennedy, P.G. (2009) The parkinsonism-hyperpyrexia syndrome. Neurocritical Care, 10(1), pp. 136-140. (doi: 10.1007/s12028-008-9125-4)

Full text not currently available from Enlighten.

Abstract

The parkinsonism-hyperpyrexia syndrome (PHS) is a rare but potentially fatal complication seen in Parkinson’s disease (PD) patients, most commonly following reduction or cessation of antiparkinson medications. Clinically it resembles neuroleptic malignant syndrome with rigidity, pyrexia, and reduced conscious level. There may be features of autonomic instability, and serum creatine kinase (CK) may be elevated. Complications of PHS include acute renal failure, aspiration pneumonia, deep venous thrombosis/pulmonary embolism, and disseminated intravascular coagulation (DIC). Management consists of dopaminergic drug replacement, supportive measures, and treatment of complications. The prognosis is improved with early recognition and management. Mortality of up to 4% has been reported, but an additional one-third of patients have permanent sequelae. Patients and physicians should be warned against sudden reduction in antiparkinson medications. PHS should always be considered in a patient with parkinsonism who presents with an acute deterioration in symptoms.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Kennedy, Professor Peter and Grosset, Dr Donald and Newman, Dr Edward
Authors: Newman, E.J., Grosset, D., and Kennedy, P.G.
College/School:College of Medical Veterinary and Life Sciences
College of Medical Veterinary and Life Sciences > Institute of Infection Immunity and Inflammation
College of Medical Veterinary and Life Sciences > Institute of Neuroscience and Psychology
Journal Name:Neurocritical Care
Publisher:Springer
ISSN:1541-6933
ISSN (Online):1556-0961
Published Online:20 August 2008

University Staff: Request a correction | Enlighten Editors: Update this record